Format

Send to:

Choose Destination
See comment in PubMed Commons below
Presse Med. 1988 Oct 1;17(33):1675-8.

[Cardiac toxicity of 5-fluorouracil. Review of the literature, 5 new cases].

[Article in French]

Author information

  • 1Centre anticancéreux Léon Bérard, Lyon.

Abstract

The toxic effects of 5-fluorouracil - an antimitotic drug widely used in the treatment of cancer - mainly affect the digestive tract and the blood. The 5 new cases presented here may be added to the 57 cases of cardiotoxicity reported in the literature. The clinical manifestations always consist of constrictive chest pain resembling angina pectoris and associated with disorders of repolarization on electrocardiographic tracing recorded during the painful episodes. The outcome is usually favourable after discontinuation of treatment, but it may also be fatal. Reintroduction of the drug in 28 patients resulted in myocardial necrosis in 4 cases and in death due to cardiogenic shock in 4 cases. The frequency of such side-effects does not seem to be influenced by age, sex, route of administration and previous pathology including cardiovascular diseases. They usually occur at the beginning of treatment irrespective of the dose administered. The mechanism through which 5-fluorouracil exerts its cardiotoxic effects is unknown, and 3 hypothesis have been put forward: an immunoallergic reaction after a sensitization period, a coronary spasm directly induced by the drug or due to the release of a vasopressive substance, or a direct toxic effect on the myocardium and pericardium.

PMID:
2973029
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk